Log in
Endometriosis UK
40,580 members34,752 posts

Should I continue taking zoladex?

Hi I’m new to the site and would welcome any advice from women who have taken or are taking zoladex ...I’m 50 and have endometriosis and fibroids resulting in unbearably heavy and painful periods. My consultant has prescribed zoladex with Livial HRT for a period of 12 months and I’m about 6 months in. Whilst this has helped because my periods have stopped my moods are extremely up and down, i feel anxious a lot of the time, I have lower back pain which seems to come and go and I’m having night sweats. My consultant has prescribed zoladex for a total of 12 months in the hope that when the 12 months is over I will start the menopause naturally, avoiding the need to have a hysterectomy.

I can just about live with the side effects listed above (knowing what the alternative is) but in recent months my hair has been thinning really badly (I don’t have much as it is!) I know this sounds really vain but I’m getting married in September and really don’t know whether to stop the zoladex injections - with the risk of nightmare periods returning or to persevere.

Has anyone stopped taking zoladex after taking it for approximately 6 months? How did you feel? Does your hair grow back (and if so how quickly since stopping the injections)?Did your periods return straight away and were they as bad as ever?

I’m sorry for all the questions and I know that we’re all different and I will need to go back to my consultant to discuss my options but any advice/experiences anyone is willing to share would be greatly appreciated.

Thank you

Julia

6 Replies
oldestnewest

Hi I am on Zoladex and Livial since Dec17 for endo (stage 4) and adenomyosis pre hysterectomy/excision. It has increased my pain but been told I had to have it or they would not operate (wish I had gone to a BSGE centre!)

The drug information sheet actually says max 6 months for endo, not sure if different for fibroids. I have read various reactions to coming off the drug, some positive/ some not. I guess the longer you are on it the more dramatic the withdrawal.

I hope it works out well for you. Xx

Reply

Thank you so much for your reply. I really appreciate you taking the time and for your advice/sharing your experiences.

Reply

I have previously taken zoladex and am currently on another 6 month round. Last time I took it I had a lot of hot flushes and night sweats and my gynae tried me on different estrogen patches/pills till we found the right one. The other bad symptom I had was joint pain and that took about a year to settle after coming off zoladex. The joint pain was a small price to pay for being relatively pain free for around 8 months though. I had read other people’s experiences and some people found it so bad they didn’t complete the course so you are right in that everyone a different. I would speak to your gynae and see if they can try you on some of the patches, they worked well for me. When I stopped the zoladex i had a further 3 months before my bad pain started to return. My gynae said the benefit of the zoladex lasts different periods for everyone and it could be like me or two years or more. So I don’t think there is anyway to know for sure how quickly your pains/periods would return.

The zoladex this time round - the joint pain started much earlier and I am also having awful bone pain. If the bone pain doesn’t settle I am not sure I can finish the course. Don’t know if this is because I had it previously or that my body is just in a different place. If you read forums you’ll find zoladex is a love or hate with such mixed reviews.

I wish you the best of luck, having this isn’t easy.

Reply

Thank you so much for your reply, I really appreciate you taking the time and for your advice.

Reply

Hi, I used Prostap (it's a GNRH the same as zoladex but usually injected into a buttock) for over 2 years with addback HRT.

May I suggest you ask for a hormone profile test, at the very least an oestrogen level. The GP will say this is pointless because levels fluctuate, but I suspect you may need to discuss a change in your HRT with your consultant.

Personally I felt dreadful on the 'usual dose', and a blood test confirmed my oestrogen levels were still at the very bottom of the scale. I worried and researched before upping my HRT to higher levels but the results were irrefutable. I only feel well taking what others might consider high amounts but we are all so different and this is the right amount for me.

Because of endometriosis and back then I still had my womb, I still took progesterone and did so for 2 years after my hysterectomy. Fingers crossed, apart from one scare which turned out to be IBS, my endo has not caused me problems.

Hope all goes well xx

Reply

Thank you :)

Reply

You may also like...